Alert archive / Kansas / High Wind Watches in 2018

High Wind Watch 6, NWS Dodge City, KS

December 11, 201824 counties in Kansas

NWS Dodge City, KS issued this high wind watch at Dec 11, 2018, 12:00 PM CST for 24 counties in Kansas. It took effect at Dec 13, 2018, 12:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 11, 2018, 12:00 PM CST (18:00 UTC)
In effect from
Dec 13, 2018, 12:00 AM CST
Expired
Dec 12, 2018, 1:14 PM CST
In force
Issued by
NWS Dodge City, KS
All 24 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 6.0 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2018-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2018-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3535 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
164 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

080 
WWUS73 KDDC 111800
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1200 PM CST Tue Dec 11 2018

KSZ061>066-074>081-084>090-121200-
/O.NEW.KDDC.HW.A.0006.181213T0600Z-181214T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
1200 PM CST Tue Dec 11 2018 /1100 AM MST Tue Dec 11 2018/

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from late Wednesday night through
Thursday afternoon. 

* TIMING...The strongest winds are expected late Wednesday night
  through sunrise Thursday morning, followed by another peak in
  wind speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph. Gusts of 55 to 65 mph are
  expected. Gusts as high as 70 mph are possible, especially near
  the Oklahoma border. 

* IMPACTS...Travel will become difficult, particularly on west-
  east oriented highways and for larger vehicles. Dangerous wind
  gusts can be expected around grain elevators. Intermittent power
  interuptions and downed power lines are possible. Areas of
  blowing dust or snow are expected, reducing visibility. Outdoor
  holiday decorations should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

Turner
3 follow-up statements
688 
WWUS73 KDDC 120240
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
840 PM CST Tue Dec 11 2018

KSZ043>045-121200-
/O.EXA.KDDC.HW.A.0006.181213T0600Z-181214T0000Z/
Scott-Lane-Ness-
Including the cities of Scott City, Scott State Lake, Dighton, 
and Ness City
840 PM CST Tue Dec 11 2018

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH
THURSDAY AFTERNOON...

The National Weather Service in Dodge City has issued a High Wind
Watch, which is in effect from late Wednesday night through
Thursday afternoon. 

* TIMING...The strongest winds are expected late Wednesday night 
  through sunrise Thursday morning, followed by another peak in 
  wind speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph. Gusts up to 60 mph are 
  expected.
  

* IMPACTS...Travel will become difficult, particularly on west- 
  east oriented highways and for larger vehicles. Dangerous wind 
  gusts can be expected around grain elevators. Intermittent 
  power interruptions and downed power lines are possible. Areas 
  of blowing dust or snow are expected, reducing visibility. 
  Outdoor holiday decorations should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

KSZ061>066-074>081-084>090-121200-
/O.CON.KDDC.HW.A.0006.181213T0600Z-181214T0000Z/
Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-Stanton-Grant-
Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-
Clark-Comanche-Barber-
Including the cities of Syracuse, Lakin, Deerfield, Garden City, 
Jetmore, Hanston, Larned, St. John, Stafford, Macksville, 
Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, 
Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart,
Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
840 PM CST Tue Dec 11 2018 /740 PM MST Tue Dec 11 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON...

* TIMING...The strongest winds are expected late Wednesday night 
  through sunrise Thursday morning, followed by another peak in 
  wind speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph. Gusts of 55 to 65 mph are 
  expected. Gusts as high as 70 mph are possible, especially 
  near the Oklahoma border. 

* IMPACTS...Travel will become difficult, particularly on west- 
  east oriented highways and for larger vehicles. Dangerous wind 
  gusts can be expected around grain elevators. Intermittent 
  power interruptions and downed power lines are possible. Areas 
  of blowing dust or snow are expected, reducing visibility. 
  Outdoor holiday decorations should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
259 
WWUS73 KDDC 120843
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
243 AM CST Wed Dec 12 2018

KSZ043>045-061>066-074>081-084>090-122300-
/O.CON.KDDC.HW.A.0006.181213T0600Z-181214T0000Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-
Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
243 AM CST Wed Dec 12 2018 /143 AM MST Wed Dec 12 2018/

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH
THURSDAY AFTERNOON...

* TIMING...The strongest winds are expected late tonight through 
  sunrise Thursday morning, followed by another peak in wind 
  speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph. Gusts up to 60 mph are 
  expected. 

* IMPACTS...Travel will become difficult, particularly on west- 
  east oriented highways and for larger vehicles. Dangerous wind 
  gusts can be expected around grain elevators. Intermittent 
  power interruptions and downed power lines are possible. Areas 
  of blowing dust or snow are expected, reducing visibility. 
  Outdoor holiday decorations should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
955 
WWUS73 KDDC 121914
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
114 PM CST Wed Dec 12 2018

KSZ043>045-061>066-074>081-084>090-131000-
/O.UPG.KDDC.HW.A.0006.181213T0600Z-181214T0000Z/
/O.NEW.KDDC.HW.W.0014.181213T0600Z-181214T0000Z/
Scott-Lane-Ness-Hamilton-Kearny-Finney-Hodgeman-Pawnee-Stafford-
Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-Pratt-Morton-
Stevens-Seward-Meade-Clark-Comanche-Barber-
Including the cities of Scott City, Scott State Lake, Dighton, 
Ness City, Syracuse, Lakin, Deerfield, Garden City, Jetmore, 
Hanston, Larned, St. John, Stafford, Macksville, Johnson City, 
Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, 
Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, 
Liberal, Meade, Plains City, Fowler, Ashland, Minneola, 
Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa
114 PM CST Wed Dec 12 2018 /1214 PM MST Wed Dec 12 2018/

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ THURSDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from midnight CST /11 PM MST/ tonight
to 6 PM CST /5 PM MST/ Thursday. The High Wind Watch is no longer
in effect. 

* TIMING...Strongest winds are expected late tonight through 
  sunrise Thursday morning, followed by another peak in wind 
  speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph with gusts to 60 mph. 

* IMPACTS...Travel will be difficult, especially on east-west
  oriented highways and for high profile vehicles. Dangerous wind
  gusts can be expected around grain elevators. Intermittent power
  interruptions and downed power lines are possible. Localized
  blowing dust will be possible. Outdoor holiday decorations 
  should be secured.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

KSZ046-131000-
/O.NEW.KDDC.HW.W.0014.181213T0600Z-181214T0000Z/
Rush-
Including the city of La Crosse
114 PM CST Wed Dec 12 2018

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM CST
THURSDAY...

The National Weather Service in Dodge City has issued a High Wind
Warning, which is in effect from midnight tonight to 6 PM CST
Thursday. 

* TIMING...Strongest winds are expected late tonight through 
  sunrise Thursday morning, followed by another peak in wind 
  speeds during the midday hours Thursday. 

* WINDS...North winds of 35-45 mph with gusts to 60 mph.

* IMPACTS...Travel will be difficult, especially on east-west
  oriented highways and for high profile vehicles. Dangerous wind
  gusts can be expected around grain elevators. Intermittent power
  interruptions and downed power lines are possible. Outdoor 
  holiday decorations should be secured. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this high wind watch went out at Dec 11, 10:40 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Dec 11, 10:40 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1040 AM CST Tue Dec 11 2018

...Updated Short Term...

.SHORT TERM...(This afternoon through Wednesday)
Issued at 1040 AM CST Tue Dec 11 2018

Widespread thick cirrostratus prevailed across the central and
southern plains as of late morning. Strong shortwave near the
Black Hills currently, will swing through Nebraska through this
evening, pushing an attendant weak cold front and NWly wind shift
through SW KS. NW winds will gust 25-30 mph for a few hours this
afternoon, and cirrus will rapidly clear from west to east around
sunset. Despite the cirrus, afternoon temperatures well above
normal in the 50s.

Clear tonight with lows in the 20s.

Wednesday will be pleasant for December standards, with much more
sunshine, and temperatures again well above normal in the 50s.
SW winds of 10-20 mph by late Wednesday morning will back to a
more southerly direction through the afternoon, as an intense
shortwave and jet dynamics dive SE through the Great Basin. In
response to the incoming energy, 12z NAM/GFS develop their
initial surface low in the Baca county, CO/Cimarron county, OK
vicinity by 6 pm. This synoptic evolution will keep the winds at
bay with no impacts expected through the daylight hours Wednesday.

.LONG TERM...(Wednesday through Monday)
Issued at 217 AM CST Tue Dec 11 2018

A strong upper level disturbance will dig across the high plains
Wednesday night and then close off over the southern plains
Thursday. This system will not tap into significant moisture until
it gets east of the high plains, which is typical for winter.
The best chance of precipitation in the form of snow and rain is
over south central Kansas and points east and south from there,
with most of western Kansas only seeing a sprinkle or flurry. Of
course, since this system is robust and closing off to the south,
strong north winds will develop late Wednesday night and persist
into Thursday, with gusts possibly as high as 50 mph. The next
upper level disturbance will approach western Kansas by late
Saturday; but this system will also have little moisture to work
with so that precipitation is not expected.

In the absence of arctic air or strong warm surges into western
Kansas over the next week, temperatures will be generally
seasonable to a little above average, with highs mainly in the
50s and lows in the 20s to lower 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1000 AM CST Tue Dec 11 2018

VFR will continue through this TAF cycle. Widespread thick
cirrostratus at midday will clear rapidly from west to east around
00z Wed. VFR/SKC is expected through Wednesday morning. Modestly
gusty NW winds are expected behind a weak cold front for several
hours this afternoon, gusting to near 25 kts. NW winds will
diminish quickly around sunset, and then back to light SWly
overnight. After 15z Wed, SW winds will increase to 10-20 kts at
GCK, DDC and LBL, with less wind at HYS. Intense north winds will
impact aviation operations Wednesday night and Thursday, with
gusts near/over 50 kts most likely at LBL, GCK and DDC.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  25  55  31 /   0   0   0  10
GCK  56  22  56  28 /   0   0   0  20
EHA  60  25  59  29 /   0   0   0  30
LBL  59  23  58  29 /   0   0   0  20
HYS  50  25  55  30 /   0   0   0  10
P28  59  28  54  33 /   0   0   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Turner
LONG TERM...Finch
AVIATION...Turner
Hazardous weather outlook, Dec 11, 3:31 AM CST, 8 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
331 AM CST Tue Dec 11 2018

KSZ030-031-043>046-061>066-074>081-084>090-120945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
331 AM CST Tue Dec 11 2018 /231 AM MST Tue Dec 11 2018/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Limited fire weather conditions can be expected today across much
of western Kansas.

Day 1 Hazards
-------------
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Limited to elevated fire weather conditions can be expected
Wednesday through Saturday.

Days 2-7 Hazards
----------------
* Wednesday
  - Non thunderstorm wind: Elevated risk
  - Fire weather: Elevated risk

* Thursday
  - Non thunderstorm wind: Elevated risk
  - Snow: Limited risk
  - Fire weather: Elevated risk

* Friday
  - Fire weather: Elevated risk

* Saturday
  - Fire weather: Elevated risk

* Sunday
  No hazards.

* Monday
  No hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Nearby

High Wind Watches in Kansas, 2018Every high wind watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.